North Carolina, 2002

Hail in North Carolina, May 2, 2002

May 2, 2002 · NWS RNK · 1 event in 1 county or zone

A thunderstorm during the afternoon of the 2nd produced hail up to dime size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A thunderstorm during the afternoon of the 2nd produced hail up to dime size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 2, 2:45 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, May 2, 2:45 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA...ISSUED BY CHARLESTON WV
345 PM EDT THU MAY 2 2002

BLACKSBURG TOOK LIGHTNING STRIKE SO CHARLESTON IS BACKING UP.
PRIMARILY ADJUSTMENTS DONE TO THE FORECAST RATHER THEN WHOLE SALE
CHANGES.  PRIMARY CHANGES TO THE EXTENDED PERIODS WHERE TEMPERATURES
ON LATER MODEL RUNS LOOK WARMER THEN PREVIOUS.  FLOW IS WEAK IN
LATER PERIODS AND WITH WARMER TEMPERATURES THE CHANCE OF
PRECIPITATION WILL BE AROUND FOR A GOOD PART OF THE WEEK.

SYSTEM SATURDAY STILL LOOKS WEAK AND WILL BE BRIEF AND KEPT TO THE
SOUTHERN PORTION OF FORECAST AREA.

.RNK...
NC...MISSING.
VA...MISSING.
WV...MISSING.

AAR

In the hours before

Special weather statement, May 2, 12:48 PM EST, 5 hours 21 minutes before
VAZ013-014-017-022-023-021815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT THU MAY 2 2002

AN AREA OF STRONG THUNDERSTORMS WILL MOVE INTO THE ROANOKE AND NEW
RIVER VALLEYS BETWEEN 150 PM AND 205 PM. WIND GUSTS UP TO 50 MPH...
SMALL HAIL AND VERY HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS SUCH AS CATAWBA...BLACKSBURG...AND DUBLIN COULD SEE THE
STRONGEST WINDS. TAKE SHELTER INSIDE A STURDY BUILDING UNTIL THE
STORM HAS PASSED.

WHP
Local storm report, May 2, 2:57 PM EST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SCOTTSBORO                VA   1.75 INCH HAIL
05/02/02   HALIFAX

0335 PM    11 N SOUTH BOSTON         VA   TORNADO
05/02/02   HALIFAX                        TORNADO TOUCHDOWN REPORTED

MJB/SWH
Local storm report, May 2, 3:55 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NWS RALEIGH NC
455 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    SCOTTSBORO                VA   1.75 INCH HAIL
05/02/02   HALIFAX

0335 PM    11 N SOUTH BOSTON         VA   TORNADO
05/02/02   HALIFAX                        TORNADO TOUCHDOWN REPORTED

MJB/SWH
Local storm report, May 2, 4:30 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
530 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    HENRY                     VA   GOLFBALL HAIL
05/02/02   FRANKLIN

0344 PM    SCOTTSBURG                VA   GOLFBALL HAIL
05/02/02   HALIFAX

0342 PM    HALIFAX                   VA   PENNY (0.80) HAIL
05/02/02   HALIFAX

0303 PM    MONETA/BEDFORD            VA   TELEPHONE POLES (2)
05/02/02   BEDFORD                        SNAPPED OFF

0320 PM    PITTSVILLE                VA   LARGE TREES DOWN IN
05/02/02   PITTSYLVANIA                   YARD

0310 PM    GRETNA                    VA   TELEPHONE POLES DOWN
05/02/02   PITTSYLVANIA

0140 PM    CAMP CREEK                WV   FLASH FLOODING OF
05/02/02   MERCER                         SMAL STREAMS AND
                                          CULVERTS OVERFLOWING
                                          SPOTTERS

0259 PM    MATOAKA                   WV   ROADS FLOODED AND
05/02/02   MERCER                         WASHED OUT. DEBRIS
                                          COVERING ROADS.
                                          FLOODING ON BLUESTONE
                                          RIVER.

0231 PM    BOONES MILL               VA   WINDS 60 MPH.
05/02/02   FRANKLIN                       LARGE TREES FELL ON CAR.

0300 PM    1/2 MI S BURNT CHIMNEY    VA   WIND DAMAGE.
05/02/02   FRANKLIN                       ROUTE 122 CLOSED DUE TO
                                          DOWNED TREES.

0138 PM    BLACKSBURG                VA   67 MPH WIND AT NWS
05/02/02   MONTGOMERY                     OFFICE.

0335 PM    BLAND                     VA   QUARTER SIZE HAIL.
05/02/02   BLAND

0509 PM    CALLANDS                  VA   GOLFBALL HAIL.
05/02/02   PITTSYLVANIA

JW
Local storm report, May 2, 5:30 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
630 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    SOUTH BOSTON              VA   HALF DOLLAR SIZE HAIL.
05/02/02   HALIFAX

0540 PM    SCOTTSBURG                VA   ONE INCH HAIL.
05/02/02   HALIFAX

0545 PM    SOUTH BOSTON              VA   THREE INCH HAIL.
05/02/02   HALIFAX

0350 PM    MAX MEADOWS               VA   NICKEL (0.88) SIZE
05/02/02   WYTHE                          HAIL.

0539 PM    5 MI S OF BENT MOUNTIAN   VA   DIME SIZE HAIL.
05/02/02   ROANOKE

0244 PM    RICHLANDS                 VA   CREEK OUT OF BANKS.
05/02/02   TAZEWELL

0355 PM    DUBLIN                    VA   DIME SIZE HAIL
05/02/02   PULASKI                        COVERING GROUND.

0400 PM    DUBLIN                    VA   GOLFBALL SIZE HAIL.
05/02/02   PULASKI

0400 PM    RADFORD                   VA   DIME SIZE HAIL.
05/02/02   PULASKI

0403 PM    RADFORD                   VA   QUARTER SIZE HAIL.
05/02/02   PULASKI

0405 PM    NEW BERN                  VA   QUARTER SIZE HAIL.
05/02/02   PULASKI

0406 PM    RADFORD CITY              VA   QUARTER SIZE HAIL.
05/02/02   MONTGOMERY

0350 PM    1 MI S OF DUBLIN          VA   BASEBALL SIZE HAIL.
05/02/02   PULASKI

0405 PM    VOLVO FACTORY DUBLIN      VA   QUARTER SIZE HAIL.
05/02/02   PULASKI

0410 PM    DUBLIN                    VA   PING PONG BALL SIZE
05/02/02   PULASKI                        HAIL.

JW
Local storm report, May 2, 6:04 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
704 PM EDT THU MAY 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    10 MI E OF TAZEWELL       VA   GOLF BALL SIZE HAIL
05/02/02   TAZEWELL                       COVERING GROUND.
                                          TREES DOWN.

0440 PM    SPRINGVILLE               VA   GOLF BALL SIZE HAIL.
05/02/02   TAZEWELL

0438 PM    HENRY                     VA   GOLF BALL HAIL.
05/02/02   FRANKLIN

0503 PM    STAFFORDSVILLE            VA   QUARTER SIZE HAIL.
05/02/02   GILES

0517 PM    BLACKSBURG                VA   ONE INCH HAIL BY
05/02/02   MONTGOMERY                     NWS EMPLOYEE.

0718 PM    BLACKSBURG                VA   QUARTER SIZE HAIL
05/02/02   MONTGOMERY                     BY NWS EMPLOYEE.

0535 PM    ROANOKE                  VA    DIME SIZE HAIL
05/02/02   ROANOKE                        AT CAVE SPRING
                                          HIGH SCHOOL BY
                                          SKYWARN OBSERVER.

0530 PM    2.5 MI W OF BLUEFIELD    WV    BRUSH FORK CREEK
05/02/02   MERCER                         SEVERE FLOODING
                                          NEAR ROUTE 52.

0615 PM    SPRINGVILLE              VA    ROUTE 460/19
05/02/02   TAZEWELL                       INTERSECTION CLOSED
                                          BY FLOOD WATERS.

0615 PM    POCOHONTAS               VA    ROUTE 644 CLOSED
05/02/02   TAZEWELL                       BY FLOOD WATERS.

0615 PM    BISHOP                   VA    ROUTE 16 CLOSED
05/02/02   TAZEWELL                       BY FLOOD WATERS.

0630 PM    ADRIA                    VA    ROUTE 645 CLOSED
05/02/02   TAZEWELL                       BY FLOOD WATERS.

0515 PM    SYDNORSVILLE             VA    HALF DOLLAR SIZE
05/02/02   FRANKLIN                       HAIL.

0555 PM    SNOW CREEK               VA    ONE AND ONE HALF
05/02/02   FRANKLIN                       INCH HAIL.

JW

The radar

The Roanoke radar (KFCX), 75 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Rockingham

When
May 2, 6:09 PM EST
Where
Rockingham County, Eden
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.500, -79.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299626.